Hail, Natrona
- When
- July 28, 1:25 PM MST to 1:30 PM MST
- Where
- Natrona County, Midwest
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.420, -106.280
The Midwest Police Chief reported quarter sized hail.
A stationary frontal boundary was again the focus for severe thunderstorms for a third consecutive day. Natrona County was the focus once again.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A stationary frontal boundary was again the focus for severe thunderstorms for a third consecutive day. Natrona County was the focus once again. Large hail was reported a couple of locations. The first was in Midwest, where one piece of a splitting supercell thunderstorm produced quarter size hail. Another storm dropped golf ball sized hail to the southwest of Casper.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 28, 12:15 PM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 115 PM MDT Sat Jul 28 2018 .SHORT TERM...(This evening through Tuesday) Issued at 116 PM MDT Sat Jul 28 2018 Moisture in west northwest flow aloft will continue to support clouds and scattered showers with isolated thunderstorms over the north decreasing to the south. Temperatures will be cooler with higher relative humidity in the north with warmer temperatures and lower relative humidity in the south. A Red Flag warning is in effect until 8 pm mdt this evening and again from noon to 8 pm mdt Sunday for zones 277 and 279. very low relative humidity with windy and gusty west winds will be over the south through 8 pm mdt this evening and again from noon to 8 pm mdt Sunday afternoon. Moisture will decrease with warming aloft Monday and Tuesday with decreasing clouds, showers and thunderstorms, Tuesday is expected to be dry across the area. .LONG TERM...(Tuesday night through Saturday) Issued at 116 PM MDT Sat Jul 28 2018 Once again, with the risk of severe weather this afternoon, we did not spend a lot of time on the long term portion of the forecast. All in all, the overall pattern looks largely similar to yesterday with some monsoonal moisture returning to the area and bring daily chances of diurnal showers and thunderstorms, mainly over the western mountains and mainly in the afternoon. The GFS and European continue to differ on coverage, intensity and timing of the surges of moisture and any shortwaves moving through the flow though. So for now, we kept POPS largely in the slight chance category until the details can be hashed out with more confidence. It also still looks like we will see a warming trend, especially toward Thursday and Friday when most of the lower elevations East of the Divide could see high temperatures rising into the 90s. Wind looks fairly light early in the period but could become more gusty later, especially toward Thursday and into Friday and mainly across the south. This could lead to possible critical fire weather in these locations each afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Monday) Issued at 116 PM MDT Sat Jul 28 2018 The stationary front continues to stay hung up along the continental divide through Sunday, providing for isolated to scattered showers and thunderstorms east of a line from Yellowstone to Sweetwater County. Some thunderstorms could again be strong to severe this evening with large hail and damaging wind, especially east of a KGEY to KWRL to KRIW line. VFR conditions generally expected, with localized MVFR. Scattered showers with isolated thunderstorms will continue after 00Z/Sun in the Big Horn Basin and Johnson County. Areas of MVFR ceilings may develop east of the Continental Divide after 06z Sunday, primarily vicinity KCPR-KRIW. More showers and thunderstorms will be possible again after 18Z in the terminals east of the Divide on Sunday. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 116 PM MDT Sat Jul 28 2018 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT SUNDAY FOR ZONES 277 AND 279... Moisture in west northwest flow aloft will continue to support clouds and scattered showers with isolated thunderstorms over the north decreasing to the south. Temperatures will be cooler with higher relative humidity in the north with warmer temperatures and lower relative humidity in the south. A Red Flag warning is in effect until 8 pm mdt this evening and again from noon to 8 pm mdt Sunday for zones 277 and 279. very low relative humidity with windy and gusty west winds will be over the south through 8 pm mdt this evening and again from noon to 8 pm mdt Sunday afternoon. Mixing heights and transport winds will combine for excellent smoke dispersal in the afternoons and early evening hours. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT Sunday for WYZ277-279. && SHORT TERM...Baker LONG TERM...Hattings AVIATION...Hattings FIRE WEATHER...Baker
Hazardous Weather Outlook National Weather Service Riverton WY 148 AM MDT Sat Jul 28 2018 WYZ001>020-022>030-291100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 148 AM MDT Sat Jul 28 2018 A Red Flag Warning is in effect for Sweetwater, Uinta, and Southern Lincoln Counties today. This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms, especially along and east of the Continental Divide. Some of these storms will likely produce small hail, locally heavy rainfall, frequent lightning, and strong gusty winds. There will be a few strong thunderstorms and even isolated severe thunderstorms are possible. Low relative humidity, very warm temperatures, and dry thunderstorms producing strong wind gusts in southwest Wyoming will create erratic fire behavior today. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday...Isolated afternoon and evening thunderstorms along and east of the divide. Low relative humidity , warm temperatures, and gusty northwesterly winds will create erratic fire behavior. Tuesday through Thursday...Isolated afternoon and evening thunderstorms over and near the northwest mountains. Thursday and Friday...Warm and dry conditions with gusty west wind will elevated fire weather conditions across southern Wyoming during the afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotters urged to report wind gusts past 45 mph, hail size, and rainfall amounts. Thank you.
Special Weather Statement
National Weather Service Riverton WY
200 PM MDT SAT JUL 28 2018
WYZ020-282030-
Natrona County Lower Elevations-
200 PM MDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL
230 PM MDT...
At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Midwest, or 24 miles south of Kaycee, moving southeast
at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Midwest around 210 PM MDT.
Teapot Rock around 220 PM MDT.
This includes Interstate 25 between mile markers 212 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4311 10623 4340 10669 4349 10662 4341 10607
4337 10607
TIME...MOT...LOC 2000Z 304DEG 28KT 4338 10645
BakerThe Riverton/Lander radar (KRIW), 182 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
2 hail. Local standard time, as filed.
The Midwest Police Chief reported quarter sized hail.
A trained spotter reported golf ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765633, 765634.